Autoimmune progesterone dermatitis (APD) is a rare skin condition caused by sensitivity to high levels of progesterone secreted during the luteal phase of the menstrual cycle. This may be due to various pathophysiological mechanisms including a Type I and Type IV hypersensitivity reaction. Here we present the case of a patient with APD whose episodic flares were controlled by the addition of omalizumab, after a bilateral oophorectomy failed to resolve her symptoms.
A 34-year-old female presented to our Endocrine clinic with marked Cushingoid features secondary to high-dose oral prednisone prescribed for APD diagnosed 6 years earlier. She first developed a pruritic maculopapular rash on her arms and legs just after the birth of her second child in 2009. The rash was also associated with headaches and diffuse angioedema. Symptoms occurred for 1–2 weeks, in a cyclical fashion, during the luteal phase of each menstrual cycle and subsided within a few days after menses. The severity of symptoms increased as time went on, and flare-ups began to also include dyspnea, nausea, vomiting and abdominal pain. Her symptoms improved with administration of oral prednisone, but she continued to experience breakthrough symptoms. After multiple failed treatment modalities, she elected bilateral oophorectomy in 2018. However, her symptoms of APD persisted and she still required high-dose oral prednisone. Her condition was further complicated by vasomotor menopausal symptoms and progressive iatrogenic Cushing’s syndrome. She eventually was started on Omalizumab, which suppressed further recurrences of APD symptoms and allowed her to wean off prednisone. Vasomotor menopausal symptoms responded well to the addition of conjugated estrogens with bazedoxifene. However, her symptoms of diffuse bony pain and arthralgias which started whilst on prednisone have persisted in spite of discontinuing prednisone.
To our knowledge, this is only the third case of APD which was successfully treated with Omalizumab and the first case where a bilateral oophorectomy failed to resolve symptoms of APD in the literature. This case also demonstrates the complications of vasomotor menopausal symptoms secondary to a bilateral oophorectomy, as well as the adverse effects of long-term glucocorticoid therapy.